ZocdocAnswersHyperpigmentation after using Mederma/Dermaroller. Should I discontinue its use?

Question

Hyperpigmentation after using Mederma/Dermaroller. Should I discontinue its use?

I wanted to get rid of old white stretch marks on my arms and breasts so I started using a dermaroller and applying mederma stretch mark therapy afterwards. I've been doing this every 3 days for the past month. At this point the skin surrouding my stretch marks has darkened almost 4 shades and the skin is dry and flakey, however the stretch marks themselves have only changed a little. Is this a normal part of this process? Should I discontinue this routine?

Answer

It is very normal to want to remove or minimize stretch marks or other bothersome changes in your skin. However, any method that creates new skin symptoms or concerns is something that you should always have evaluated by a physician. In addition, it is always a good idea to have a physician monitor any kind of cosmetic procedure or medication to make sure that it does not cause any overall harm to your health. In this case, the best thing to do is probably to see a dermatologist for further evaluation. Hopefully a dermatologist will be able to put your mind at ease about this darkening in your skin tone as well as suggest a safe, healthy way to minimize the appearance of your stretch marks. If you are bothered by dry or flaky skin, a dermatologist can also suggest topic moisturizers that might help improve the overall appearance and feel of your skin. This can sometimes make stretch marks less noticeable. Any further questions you have about ways to minimize stretch marks or other cosmetic skin concerns should be discussed with your dermatologist.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.